MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG MIDAS REX® LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MDT SOFAMOR DANEK PUERTO RICO MFG MIDAS REX® LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number F2/8TA23
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The tool has been returned and analysis is pending.This is a known failure mode that could occur due to excessive pressure, such as bending or prying, on dissecting tools.The user manual contains the following warning ¿bending or prying may break the accessory, causing harm to patient or staff.Do not use excessive force to pry or push bone with the attachment, tool or blade during dissection." we will continue to monitor this complaint type for trends.
 
Event or Problem Description
It was reported the dissecting tool fractured when initially turning the cranial flap.It was reported there were no patient symptoms or complications associated with this event.Report was escalated to a product event due to the reported malfunction.The surgeon replaced the tool with another tool of the same model and had no other issue.On follow up the physician and initial reporters contact information was provided.No additional information was available for the attachment that was used with the tool.
 
Additional Manufacturer Narrative
Report confirmed.Evaluation determined the tool was used and fractured.Only the proximal portion of the tool was returned.Both cutting edges have impact defects and material donated by the metal object it struck.The impact defects and donor material are consistent with the tool running against a metal object.The most likely cause of the tool failure is the tool contacting a metal object during use at multiple locations along the cutting edge creating small notches.One of those notches caused a crack to propagate across the cross-section of the tool, leading to fracture.The tool geometry is optimized for high efficiency in dissecting bone and the cutting edge is sharp and thin; it is less effective on materials much harder than bone.The user manual includes the following general safety precaution: ¿visually inspect attachments and tools.Do not use bent or damaged tools.¿ if a tool contacts metallic objects, the user should re-inspect to confirm the tool is not damaged.We will continue to monitor this complaint type for trends.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
MIDAS REX® LEGEND DISSECTING TOOL
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6463973
Report Number1030489-2017-00763
Device Sequence Number476900
Product Code HBE
UDI-Device Identifier00643169766259
UDI-Public00643169766259
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K020069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2021
Device Model NumberF2/8TA23
Device Catalogue NumberF2/8TA23
Device Lot NumberH5325347
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Initial Date Received by Manufacturer 03/10/2017
Supplement Date Received by ManufacturerNot provided
04/11/2017
Initial Report FDA Received Date04/06/2017
Supplement Report FDA Received Date05/02/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AF02 ATTACHMENT, UNKNOWN SN